Alert archive / Mississippi / Tornado Warnings in 2009
Tornado Warning 46, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Jul 2, 2009, 6:54 PM CDT for Hancock County, Mississippi. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2009, 6:54 PM CDT (23:54 UTC)
- Expired
- Jul 2, 2009, 7:16 PM CDT
- In force
- 22 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Hancock County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1477 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 022354
TORLIX
MSC045-030030-
/O.NEW.KLIX.TO.W.0046.090702T2354Z-090703T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
654 PM CDT THU JUL 2 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...
* UNTIL 730 PM CDT
* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
PEARLINGTON...OR 8 MILES WEST OF WAVELAND...MOVING SOUTH AT 5 MPH.
* THIS STROM IS NOT EXPECTED TO AFFECT ANY LARGE POPULATED AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3021 8943 3019 8942 3018 8944 3019 8946
3018 8951 3020 8952 3019 8956 3026 8962
3033 8962 3034 8941 3026 8940
TIME...MOT...LOC 2353Z 358DEG 4KT 3025 8951
$$1 follow-up statement
000
WWUS54 KLIX 030016
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
716 PM CDT THU JUL 2 2009
MSC045-030026-
/O.CAN.KLIX.TO.W.0046.000000T0000Z-090703T0030Z/
HANCOCK MS-
716 PM CDT THU JUL 2 2009
...THE TORNADO WARNING FOR SOUTHERN HANCOCK COUNTY IS CANCELLED...
THE THUNDERSTORM PRODUCING A TORNADO OVER SOUTHWEST HANCOCK COUNTY
HAS MOVED SOUTH AND DISSIPATED.
LAT...LON 3021 8943 3019 8942 3018 8944 3019 8946
3018 8951 3020 8952 3019 8956 3026 8962
3033 8962 3034 8941 3026 8940
TIME...MOT...LOC 0016Z 354DEG 13KT 3016 8950
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:24 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 2, 3:24 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 324 PM CDT THU JUL 2 2009 .SHORT TERM... A FEW THUNDERSTORMS MANAGED TO DEVELOP IN THE COASTAL MARSHES THIS AFTERNOON WITH SOME PROPAGATION NOTED BEHIND THE OUTFLOW BOUNDARIES EMANATING NORTHWARD. THIS MAY INDUCE MORE COVERAGE THROUGH 7 PM ACROSS THE LOWER PARISHES. ISOLATED SHOWERS STARTING TO DEVELOP IN THE INTERIOR PARISHES AND PEARL RIVER COUNTY BUT THEY REMAIN SMALL AND SHORT-LIVED WHILE MOVING SOUTHEAST. MEANWHILE...TEMPERATURES ARE RUNNING 95 TO 100 ACROSS MUCH OF THE AREA THIS AFTERNOON AND SHOULD DO SO AGAIN FRIDAY AND SATURDAY. WEAK FRONTAL ZONE NORTH OF THE FORECAST AREA SHOULD SETTLE SOUTHWARD FRIDAY BUT HAVE LITTLE IMPACT ASIDE FROM POSSIBLY FOCUSING CONVECTION SOMEWHAT MORE EFFICIENTLY IF LAKE AND GULF BREEZES BECOME INVOLVED. WILL ONLY MAINTAIN 10 PERCENT POPS FOR FRIDAY THOUGH SOME UPWARD ADJUSTMENT MAY BE WARRANTED IF SOUNDINGS START SHOWING DEEPER LAYERED MOISTURE. WEST WINDS ALOFT WILL LIMIT MOISTURE DEPTH CONSIDERABLY. 24 .LONG TERM... THE OVERALL TREND SHOULD BE FOR GRADUAL DEEPENING OF TROPICAL MOISTURE OVER THE REGION TO BRING RAIN CHANCES BACK TO NORMAL DAILY 30-40 PERCENT BY MONDAY AND TUESDAY. MEANWHILE...VERY HOT TEMPERATURES AND LIMITED CONVECTIVE RELIEF SHOULD CONTINUE THROUGH SATURDAY WITH GRADUAL IMPROVEMENT DAY-TO-DAY THROUGH WEDNESDAY. 24 && .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD AS DRY HIGH PRESSURE LINGERS OVER THE AREA INHIBITING CONVECTION. A FEW ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS EXTREME SOUTHEAST LOUISIANA...BUT THE CHANCES OF RAIN AT ANY GIVEN LOCATION REMAIN TOO LOW TO MENTION IN THE TAF. WEST OR SOUTHWEST WINDS OF AROUND 10 KTS WILL CALM OVERNIGHT BEFORE BECOMING NORTHWEST AROUND 5 KTS IN THE MORNING AS A WEAK FRONTAL TROUGH STALLS JUST NORTH OF THE AREA. 95 && .MARINE... EXPECT WINDS TO REMAIN GENERALLY IN THE 5 TO 10 KT RANGE WITH SEAS OF 1 TO 2 FEET THROUGH THE FOURTH OF JULY HOLIDAY. AS A WEAK FRONT APPROACHES THE AREA...WIND SPEEDS WILL INCREASE SLIGHTLY WITH SEAS ALSO BUILDING IN RESPONSE. DO NOT ANTICIPATE ANY HEADLINES AT THIS TIME...BUT MARINERS SHOULD BE AWARE THAT AS THE FRONT STALLS OVER THE COASTAL WATERS...THERE WILL BE ENHANCED CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY. WINDS AND SEAS WILL BE HIGHER IN THE VICINITY OF ANY THUNDERSTORMS. 95 && .PRELIMINARY POINT TEMPS/POPS... MCB 71 101 73 101 / 10 10 10 10 BTR 77 101 77 100 / 10 10 10 10 MSY 79 98 79 98 / 10 10 10 10 GPT 80 97 78 96 / 10 10 10 10 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. && 24/RR 95/DM
Hazardous weather outlook, Jul 2, 5:36 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NEW ORLEANS LA 536 PM CDT THU JUL 2 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-032245- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 536 PM CDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING ACROSS PORTIONS OF SOUTH MISSISSIPPI...AND EAST CENTRAL...SOUTH CENTRAL...AND SOUTHEAST LOUISIANA. THE VERY HOT TEMPERATURES AND HUMID CONDITIONS COMBINED WITH AN UPPER LEVEL DISTURBANCE AND WEAK SURFACE FRONT WILL FUEL ISOLATED STRONG TO SEVERE THUNDERSTORMS THROUGH 8 OR 9 PM. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL UP TO QUARTER SIZE. FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME WILL ALSO OCCUR WITH SOME OF THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT CONDITIONS WILL REMAIN IN PLACE THROUGH THE WEEKEND...WITH HIGHS IN THE 90S TO NEAR 100 DEGREES AND HEAT INDICES IN THE 105 TO 110 DEGREE RANGE. AN INCREASED CHANCE FOR THUNDERSTORMS IS EXPECTED MONDAY THROUGH WEDNESDAY OF NEXT WEEK AS A WEAK COLD FRONT STALLS ALONG THE GULF COAST. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 22/TD
In the hours before
Special weather statement, Jul 2, 4:02 PM CDT, 2 hours 52 minutes before
LAZ039-MSZ077-022200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 402 PM CDT THU JUL 2 2009 ...STRONG THUNDERSTORM MOVING SOUTH AFFECTING WASHINGTON PARISH... PEARL RIVER COUNTY... AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES NORTHWEST OF POPLARVILLE...OR ABOUT 5 MILES EAST OF ANGIE...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... VARNADO AND 8 MILES NORTH OF CROSSROADS BY 500 PM... THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 2, 4:13 PM CDT, 2 hours 41 minutes before
LAZ037-022215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 413 PM CDT THU JUL 2 2009 ...STRONG THUNDERSTORM MOVING SOUTH AFFECTING ST. HELENA PARISH... AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GREENSBURG...OR ABOUT 5 MILES SOUTHEAST OF GREENSBURG...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... MONTPELIER BY 515 PM... THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 2, 4:30 PM CDT, 2 hours 24 minutes before
LAZ040-MSZ077-022230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 430 PM CDT THU JUL 2 2009 ...STRONG THUNDERSTORM NEARLY STATIONARY AFFECTING PEARL RIVER COUNTY...ST. TAMMANY PARISH... AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF PICAYUNE...OR ABOUT 5 MILES SOUTHEAST OF BUSH. THE THUNDERSTORM WAS NEARLY STATIONARY. THE STRONG THUNDERSTORM WILL BE NEAR... RURAL ST. TAMMANY PARISH AT 440 PM THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 2, 5:06 PM CDT, 1 hour 48 minutes before
MSZ081-022300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 506 PM CDT THU JUL 2 2009 ...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING HARRISON COUNTY... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTH OF ST. MARTIN...OR ABOUT 13 MILES NORTH OF BILOXI...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... 7 MILES NORTH OF BILOXI BY 600 PM... THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Local storm report, Jul 2, 6:02 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
602 PM CDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 5 NW PICAYUNE 30.58N 89.74W
07/02/2009 E0.88 INCH PEARL RIVER MS EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED ON HIGHWAY 43 NEAR PINE GROVE
ROAD.
0529 PM TSTM WND DMG 5 ENE PICAYUNE 30.56N 89.60W
07/02/2009 PEARL RIVER MS EMERGENCY MNGR
SMALL TREES DOWN AND SIDING PEELED OFF A STRUCTURE ON F Z
GOSS ROAD.
0542 PM HAIL 6 S BOGALUSA 30.70N 89.86W
07/02/2009 E0.75 INCH WASHINGTON LA NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED PENNY SIZE HAIL AND STRONG
WINDS ON HIGHWAY 21.
&&
22Special weather statement, Jul 2, 6:11 PM CDT, 43 minutes before
MSZ080-081-022345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 611 PM CDT THU JUL 2 2009 ...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING HANCOCK COUNTY... HARRISON COUNTY... AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DIAMONDHEAD...OR ABOUT OVER DIAMONDHEAD... MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... WAVELAND BY 635 PM... BAY ST. LOUIS AND PASS CHRISTIAN BY 640 PM... THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:17 PM CDT | Severe Thunderstorm Warning | LIX | Pearl River | 58 min |
| Jul 2, 5:27 PM CDT | Severe Thunderstorm Warning | LIX | Hancock | 43 min |
| Jul 2, 6:17 PM CDT | Severe Thunderstorm Warning | LIX | Hancock | 58 min |
Nearby
Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.